×

Osteosarcoma concerns

DEAR DR. ROACH: You have recommended teriparatide several times for people who continue to have severe osteoporosis despite years of treatment with Fosamax, Prolia or related drugs. I read that teriparatide can cause bone cancer in laboratory rats. Should that stop me from taking the medication? — C.H.

ANSWER: Although laboratory rats did have a high rate of developing osteosarcoma (a type of bone cancer) when exposed for most of their lives to doses of teriparatide that were three to 60 times greater than the equivalent doses in humans, there have only been three cases of osteosarcoma reported in over a million people taking teriparatide. This may be due entirely to chance. However, adults at increased risk for osteosarcoma, such as people with Paget’s disease of the bone or a history of radiation treatment to the bone, should not use this medication.

When used at appropriate doses for relatively short periods of time, the data so far suggest that it is unlikely that teriparatide causes a significant increase in risk for osteosarcoma. In my opinion, there are risks that outweigh the potential risk of osteosarcoma in most people. This includes the risk of fracture from no treatment, or the risk of problems from excess treatment with drugs like Fosamax or Prolia. However, it is important to know the risks of any medication prescribed.

EDITOR’S NOTE: Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters or mail questions to P.O. Box 536475, Orlando, FL 32853-6475.

Newsletter

Today's breaking news and more in your inbox

I'm interested in (please check all that apply)